Adverse drug reactions in a tertiary care teaching hospital in India: analysis of spontaneously reported cases

Prakash H. Bhabhor, Tejas Kamleshbahi Patel, Roshni Vahora, Parvati B. Patel, Nimisha Desai

Abstract


Background: Epidemiological data are limited regarding clinical characteristic of adverse drug reactions (ADRs) in India.

Aim: The aim was to assess ADRs with reference to the causative drugs, seriousness and their other clinical characteristics in Indian tertiary care teaching hospital.

Methods: A spontaneous reporting based ADR monitoring study was conducted over a period of 2 years. The World Health Organization (WHO) definition of an ADR and its seriousness was adopted. The organ system involvement was labeled by WHO-ADR terminology. ADRs were analyzed for causality by Naranjo’s algorithm, preventability by modified Schumock and Thornton’s criteria and types of reactions by Rawlins and Thompson classification. Subgroup analysis was performed between serious and non-serious reactions.

Results: Of the total of 135 reactions reported 111 reactions from 97 patients were included for analysis. The incidences of overall and serious ADRs were 0.25 and 0.06 per 1000 patients, respectively. The most commonly implicated organ systems were skin and appendages (52.25%). The major causative drug classes were antimicrobials (40.28%), central nervous system (23.61%) and autacoids (15.97%). About two-thirds of the reactions (65.77%) were classified as probable and one-tenth (8.10%) as preventable. The factors significantly associated with serious reactions were age group 40-60 years (odds ratio [OR]: 5.51), parenteral drugs (OR: 2.96), central and peripheral nervous system disorders (OR: 5.06), body as a whole - general disorders (OR: 9.05) and acute onset reactions (OR: 52.62).

Conclusion: Antimicrobials are common causative agents. Cohort study is recommended to confirm the risk factors of serious ADRs in Indian population.


Keywords


Pharmacovigilance, Adverse drug reaction monitoring, Serious reactions, Causative drugs, Antimicrobials

Full Text:

PDF

References


Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5.

Davies EC, Green CF, Taylor S, Williamson PR, Mottram DR, Pirmohamed M. Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PLoS One. 2009;4(2):e4439.

Wu C, Bell CM, Wodchis WP. Incidence and economic burden of adverse drug reactions among elderly patients in Ontario emergency departments: a retrospective study. Drug Saf. 2012;35(9):769-81.

Alomar MJ. Factors affecting the development of adverse drug reactions (review article). Saudi Pharm J. 2014;22(2):83-94.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010;49(7):834-41.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents – a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Doshi MS, Patel PP, Shah SP, Dikshit RK. Intensive monitoring of adverse drug reactions in hospitalized patients of two medical units at a tertiary care teaching hospital. J Pharmacol Pharmacother. 2012;3(4):308-13.

Mann RD, Andrews EB. Introduction. In: Mann RD, Andrews EB, editors. Pharmacovigilance. 2nd Edition. England: John Wiley & Sons, Ltd.; 2007: 3-11.

Definitions - World Health Organization. Available at http://www.who.int/medicines/areas/quality_safety/safety_efficacy/trainingcourses/definitions.pdf. Accessed 15 Sep 2014.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

World Health Organization (WHO) Collaborating Center for Drugs Statistics Methodology. ATC/DDD Index 2014. Oslo, Norway: WHO Collaborating Center. Available at http://www.whocc.no/atc_ddd_index/. Accessed 10 Sep 2014.

International Monitoring of Adverse Reactions to Drugs. WHO Adverse Reaction Terminology. Uppsala, Sweden: Uppsala Monitoring Centre; 2007.

Rawlins MD, Thompson JW. Pathogenesis of adverse drug reactions. In: Davies DM, editor. Textbook of Adverse Drug Reactions. 1st Edition. Oxford: Oxford University Press; 1977: 44.

Lau PM, Stewart K, Dooley MJ. Comment: hospital admissions resulting from preventable adverse drug reactions. Ann Pharmacother. 2003;37(2):303-4.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital – Their severity and cost involved. Pharmacoepidemiol Drug Saf. 2003;12(8):687-92.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210-6.

Venkatesan R, Ravisankar S, Lakshminarasu M, Rajendran SD. Intensive monitoring of adverse drug reaction in hospitalized patients in a south Indian tertiary care hospital. Int J Pharma Ther. 2014;5:19-26.

Rajakannan T, Mallayasamy S, Guddattu V, Kamath A, Vilakkthala R, Rao PG, et al. Cost of adverse drug reactions in a South Indian tertiary care teaching hospital. J Clin Pharmacol. 2012;52(4):559-65.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54(3):226-33.

Rao PG, Archana B, Jose J. Implementation and results of an adverse drug reaction reporting programme at an Indian teaching hospital. Indian J Pharmacol. 2006;38:293-4.

Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among inpatients in a north Indian referral hospital. Natl Med J India. 2000;13(1):16-8.

Uchit GP, Shrivastava MP, Badar VA, Navale SB, Mayabhate MM. Adverse drug reactions to antimicrobial agents in a tertiary care hospital in Nagpur. J Indian Med Assoc. 2012;110(4):224-7.

Thong BY. Update on the management of antibiotic allergy. Allergy Asthma Immunol Res. 2010;2(2):77-86.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79(3):389-98.

Shamnaa M, Dilipa C, Ajmala M, Linu Mohana P, Shinua C, Jafera CP, et al. A prospective study on adverse drug reactions of antibiotics in a tertiary care hospital. Saudi Pharm J. 2014;22:303-8.

González I, Lobera T, Blasco A, del Pozo MD. Immediate hypersensitivity to quinolones: Moxifloxacin cross-reactivity. J Investig Allergol Clin Immunol. 2005;15(2):146-9.

del Pozo MD, Lobera T, Blasco A. Selective hypersensitivity to diclofenac. Allergy. 2000;55(4):412-3.

Kowalski ML, Makowska JS, Blanca M, Bavbek S, Bochenek G, Bousquet J, et al. Hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs) - classification, diagnosis and management: review of the EAACI/ENDA(#) and GA2LEN/HANNA*. Allergy. 2011;66(7):818-29.

Piparva KG, Buch JG, Chandrani KV. Analysis of Adverse Drug Reactions of Atypical Antipsychotic Drugs in Psychiatry OPD. Indian J Psychol Med. 2011;33(2):153-7.

Sengupta G, Bhowmick S, Hazra A, Datta A, Rahaman M. Adverse drug reaction monitoring in psychiatry out-patient department of an Indian teaching hospital. Indian J Pharmacol. 2011;43(1):36-9.

Joshua L, Devi P, Guido S. Adverse drug reactions in medical intensive care unit of a tertiary care hospital. Pharmacoepidemiol Drug Saf. 2009;18(7):639-45.

Zopf Y, Rabe C, Neubert A, Hahn EG, Dormann H. Risk factors associated with adverse drug reactions following hospital admission: a prospective analysis of 907 patients in two German university hospitals. Drug Saf. 2008;31(9):789 98.

Mann RD, Rawlins MD, Fletcher P, Wood SM. Age and spontaneous reporting of adverse reactions in the United Kingdom. Pharmacoepidemiol Drug Saf. 1992;1:19 23.

Moulis G, Sommet A, Durrieu G, Bagheri H, Lapeyre-Mestre M, Montastruc JL, et al. Trends of reporting of ‘serious’vs. ‘non-serious’ adverse drug reactions over time: a study in the French PharmacoVigilance Database. Br J Clin Pharmacol. 2012;74(1):201-4.

Jhaveri BN, Patel TK, Barvaliya MJ, Tripathi CB. Drug utilization pattern and pharmacoeconomic analysis in geriatric medical in-patients of a tertiary care hospital of India. J Pharmacol Pharmacother. 2014;5(1):15-20.

Hartnell NR, Wilson JP. Replication of the Weber effect using postmarketing adverse event reports voluntarily submitted to the United States Food and Drug Administration. Pharmacotherapy. 2004;24(6):743-9.